Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

DD prescribed Olanzapine - but no diagnosis

(15 Posts)
Lyudmila Tue 02-Jun-15 13:45:58

what could she have? schizophrenia, bipolar? I've googled to find out what this drug is prescribed for. Psychiatrist said that paranoia has been triggered by her use of illegal drugs and that medication is needed to press the "reset" button in her head, so to speak. But I want to know if she actually has some kind of disorder. Does anyone have any thoughts or actual experience? DD is 16. TIA

Aquamarine70 Tue 02-Jun-15 14:10:23

I take it only the lowest dose 2.5mg as a boost on to sertraline. It is a mood stabiliser & is good for the treatment of depression & Anorexia which I have suffered with. It is an anti psychotic.

Lyudmila Tue 02-Jun-15 20:32:33

so it sounds like it's working for you Aquamarine
I hope it works for DD. I want her to be how she was 2 years ago. sad

Aquamarine70 Wed 03-Jun-15 05:39:13

I am very stable on my meds. I tried to stop the olanzapine a few times but I end up not sleeping & get a bad migraine. My mood really dips within. A few weeks & I stop eating I only take a tiny dose but it really works for me. All the best for your DD & hope she is well soon. What dose is she on? It can increase appetite & cause weight gain. I found when I first took it my ankles swelled a bit. It must be taken at night as it's sedating. .

Lyudmila Wed 03-Jun-15 13:15:33

she's also on the lowest dose...
thanks for the information. She's literally just started on it, how long til it starts to work do you think?
I hope it helps her.
Is the weight gain caused directly by the increased appetite? so if she watches her eating she wont put on weight?

ArseForElbow Wed 03-Jun-15 17:53:10

I have bipolar and am prescribed Olanzapine he PP said it does cause extreme weight gain but I was on the highest dose and eating constantly, for me it started helping right away as I couldn't sleep at all and now I take my meds around 8pm and sleep right through and haven't had a hypomanic in 2 years.

I hope she feels better so on. It's a worry when they start on medication my DS has just started taking Sertraline and I was worried sick about him but his mood seems to have lifted.

ArseForElbow Wed 03-Jun-15 17:53:32

*as the PP said...

lazymum99 Wed 03-Jun-15 18:32:58

A couple of years ago my son had a manic/psychotic episode caused by illegal drug use. He was put on olanzapine and it worked almost immediately. A diagnosis is not particularly helpful, they just treat the symptoms and it is important to treat quickly before they go deeper in.
Unfortunately he went back to various illegal drugs and it happened again. It means they are susceptible to this and need to keep off the drugs.
I do t know your daughters situation but it's dangerous for her to continue dabbling when they have this sort of affect.
On a good note the olanzapine was very affective and he came off it after a few months.

Aquamarine70 Thu 04-Jun-15 03:05:12

On the 2.5mg dose I haven't put on any weight it tends to be on higher doses. It does seem to be effective very quickly. When I first took it I was really bad with depression but within 2 days I felt a change in my mood.

dontrunwithscissors Thu 04-Jun-15 08:24:21

It's notorious for weight gain (olanzapig). It can make you crave set things, greatly increase your appetite, and affect your metabolism . Watching what she eats and exercising may help-but some do just put weight on out of no where. If she's on it long term, she should get her blood sugar monitored occasionally as it can cause diabetes.

They're all the negatives-it s powerfuk and effective medication that is used for a whole range of problems.

Lyudmila Thu 04-Jun-15 12:31:34

lazymum that's really useful inofrmation thank you - it makes sense about diagnosis not necessarily being particularly helpful and that the priority is to treat the symptoms before they get ingrained. That is in effect what the psychiatrist said too. I'm sorry your DS went back to illegal drugs and I hope my DD doesn't take any again.

Aquamarine I am glad to hear you havent' put on weight with the 2.5mg dose which is what my DD is taking. This is a real worry to me,dontrunwithscissors because she is at dance school and weight is a real issue. She is naturally a very slim, lithe build and ideal for dance, she does NOT have any eating disorders BTW,... but if she starts to pile on the pounds that could be a very big problem. Both for her self esteem and her future career. She has about 5 hours of exercise per day, (full on dance classes and stretch/aerobic classes) however, so perhaps this will help? As well as the fact that she's on a low dose? Should I tell her to watch out and see if she starts eating more, or should I not mention it?

ArseforElbow - interesting that in your experience the medication started working very quickly. I imagined it would take a month or so - if it is faster than that's great. I hope it starts working soon for my DD.

ArabellaStrange Thu 04-Jun-15 12:58:02

If she is doing five hours of exercise a day, I think it is unlikely that she will put on weight.
I am currently on two medications that have weight gain as a side effect but I have not put on weight because I am careful about what I eat to a degree. I follow a low gi eating plan which encourages eating every three hours or so but small portions, an emphasis on protein and only whole grain carbs.
If I did five hours of exercise a day, I imagine that I could be a bit looser in terms of what I eat.
Good luck and I hope the medication helps your daughter to return to a stable mind frame.

dontrunwithscissors Thu 04-Jun-15 12:59:51

I'm on Quetiapine, which is similar to olanzapine and is also notorious for weight gain, although olanzapine tends to be seen as the worse. I've managed to not gain weight by being fastidious about what j eat, but I think I'm also lucky to have avoided the problem. My CPN said she's seen people pile on 2-3 stone without changing anything (ie were still eating/exercising as before). But it's not inevitable.

You know your daughter best, but I think that being aware of the problem is generally the best way ahead. I think the increased hunger and cravings can sneak up on people.

If she's on it sny length of time, she's supposed to get a health check at least yearly--especially to test blood sugar. Olanzapine and similar mediations have caused diabetes (and can do so without necessarily causing weight gain--it's because these meds can mess around with your blood sugar levels and metabolism). She should be getting her blood sugar checked periodically.

I don't mean to panic you---these meds can make a huge difference. Quetisoine is a bit of a wonder drug for me. I think people should be well warned, however, of the drawbacks.

ArabellaStrange Thu 04-Jun-15 13:16:29

don'trun, quitiapine is one of the drugs I am on, do you get annual diabetes checks? I already have a propensity, because of PCOS.

dontrunwithscissors Thu 04-Jun-15 15:13:47

I've been invited to yearly health checks at the CMHT, but my GP just keeps on top of these.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now